Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 188, NWS Columbia, SC

December 9, 2009Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 9, 2009, 5:47 AM EST for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2009, 5:47 AM EST (10:47 UTC)
Expired
Dec 9, 2009, 7:00 AM EST
In force
73 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Robins AFB radar (KJGX), 129 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 6:30 AM ESTTSTM WND DMG11 W Evans, GATREES DOWN IN APPLING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 091047
SVRCAE
GAC073-181-189-SCC037-065-091200-
/O.NEW.KCAE.SV.W.0188.091209T1047Z-091209T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
547 AM EST WED DEC 9 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDUFFIE COUNTY
  COLUMBIA COUNTY
  SOUTHEASTERN LINCOLN COUNTY
  SOUTHEASTERN MCCORMICK COUNTY
  SOUTHERN EDGEFIELD COUNTY

* UNTIL 700 AM EST

* AT 545 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF SHOWERS AND THUNDERSTORMS APPROACHING MCDUFFIE AND COLUMBIA
  COUNTY FROM THE WEST. THE BAND WILL ALSO AFFECT PARTS OF
  LINCOLN...MCCORMICK AND EDGEFIELD COUNTIES. MOVEMENT WAS EASTWARD
  NEAR 50 MPH. EXPECT WIND GUSTS OF 40 TO 60 MPH WITH SOME OF
  THE THUNDERSTORMS.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HARLEM...GROVETOWN...
  EVANS...MARTINEZ AND EDGEFIELD

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3364 8261 3365 8250 3367 8250 3382 8194
      3381 8166 3332 8235 3332 8241 3334 8246
      3333 8250 3336 8256 3341 8255 3352 8262
      3362 8263
TIME...MOT...LOC 1046Z 265DEG 33KT 3371 8268 3332 8289

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:28 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 9, 3:28 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
328 AM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. WINDY
CONDITIONS WILL BE ASSOCIATED WITH THIS FRONT. DRY HIGH PRESSURE
BEHIND THE FRONT WILL DOMINATE TONIGHT THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT SHOULD
AFFECT THE FORECAST AREA THIS MORNING. EXPECT THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH BECAUSE OF WEAKENING CONVERGENCE WITH THE
LINGERING WEDGE PATTERN IN THE FORECAST AREA. ALSO...THE MODELS
SHOW DIMINISHING UPPER-LEVEL LIFT AND THIS IS SUPPORTED BY
SATELLITE TRENDS INDICATING THE COLDER CLOUD TOPS HEADED WELL
NORTH OF THE FORECAST AREA. PLAN TO FORECAST CHANCE POPS THIS
MORNING. SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS
MORNING...BUT THE CHANCE APPEARS LOW BECAUSE OF A LACK OF SURFACE-
BASED INSTABILITY. EXPECT DRYING BEHIND THE MID-LEVEL SHORTWAVE
TROUGH WILL DOMINATE THIS AFTERNOON. THE MODELS SHOW THE WEDGE
ERODING WITH SURFACE-BASED INSTABILITY LOWERING TO -2 TO -4. THE
THUNDERSTORM CHANCE APPEARS VERY LOW DURING THIS TIME BECAUSE OF
JUST SHALLOW MOISTURE...BUT THE IMPLIED MIXING ASSOCIATED WITH THE
INSTABILITY SUPPORTS WINDY CONDITIONS. THE NAM INDICATES GUSTS OF
35 TO 40 KNOTS MAY MIX TO THE SURFACE WHICH IS NEAR THE WIND
ADVISORY CRITERIA. THE WIND PLUS SATURATED SOIL MAY RESULT IN A
FEW DOWNED TREES. PLAN TO UPGRADE THE LAKE WIND ADVISORY TO A
GENERAL WIND ADVISORY FOR THE EXPECTED WINDS MAINLY DURING THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DRY HIGH PRESSURE BEHIND THE COLD FRONT SHOULD DOMINATE TONIGHT
THROUGH THURSDAY NIGHT. LIGHT WIND AND STRONG RADIATIONAL COOLING
SUPPORTS COLD TEMPERATURES THURSDAY NIGHT. THE NAM AND GFS MOS SHOW
LOWS IN THE MID TO UPPER 20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE DRY RIDGE SHOULD CONTINUE TO DOMINATE FRIDAY. THE GFS SHOWS WEAK
ISENTROPIC LIFT AND INCREASING MOISTURE IN THE SOUTH PART FRIDAY
NIGHT. BASED ON THE DRY AIR MASS THAT SHOULD BE IN PLACE AT THE TIME
AND THE EVAPORATIVE COOLING POTENTIAL THERE WILL BE A POSSIBILITY OF
SLEET. HOWEVER...THE ECMWF KEEPS DEEPER MOISTURE SUPPRESSED FARTHER
SOUTH AND KEEPS THE ENTIRE FORECAST AREA DRY THROUGH FRIDAY NIGHT.
THE GFS ENSEMBLES SHOW HIGH SPREAD. BASED ON THE UNCERTAINTY AND
MARGINAL TEMPERATURES BELIEVE THE BEST FORECAST FOR NOW IS A SMALL
CHANCE OF RAIN IN THE SOUTH PART FRIDAY NIGHT. THE GFS SHOWS THE
MOISTURE SPREADING FARTHER NORTHWARD SATURDAY. THE ECMWF STILL APPEARS
TOO KEEP DEEPER MOISTURE SUPPRESSED FARTHER SOUTH. PLAN TO FORECAST
A CHANCE OF PRECIPITATION AREAWIDE SATURDAY. BASED ON THE EVAPORATIVE
COOLING POTENTIAL AT THE START OF THE EVENT...SLEET APPEARS
POSSIBLE MAINLY IN THE NORTH PART. UNCERTAINTY REMAINS HIGH DURING
THE REST OF THE PERIOD. THE GFS SHOWS DRYING MONDAY...BUT A QUICK
RETURN OF MOISTURE FOR TUESDAY. THE GFS ENSEMBLES CONTINUE TO
INDICATE HIGH SPREAD.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
WEDGE STILL IN CONTROL TO START THE FORECAST PERIOD WITH IFR CIGS
AND MVFR VSBYS. WARM FRONT STILL WELL TO OUR SOUTH BUT SHOULD LIFT
NORTHWARD DURING THE OVERNIGHT HOURS. HEAVIEST RAIN APPEARS TO HAVE
MOVED INTO THE EASTERN COUNTIES OF THE FORECAST AREA AND EXPECT
MAINLY JUST LIGHT RAIN FOR THE NEXT FEW HOURS. AS THE WARM FRONT LIFTS
NORTHWARD EXPECT CIGS TO LOWER TO LIFR AND VSBYS TO IFR DURING THE
05Z-09Z TIME FRAME WITH WINDS GRADUALLY TURNING FROM NORTHEASTERLY
TO SOUTHEASTERLY.

CIGS/VSBYS ARE EXPECTED TO GRADUALLY RISE TOWARD DAYBREAK AS THE
WARM FRONT PUSHES THROUGH AND WINDS BECOME SOUTHERLY AND INCREASE
TO AROUND 10 TO 15 MPH. CIGS/VSBYS EXPECTED TO RETURN TO MVFR
AFTER 12Z-14Z AND THEN BECOME VFR AFTER A COLD FRONT PUSHES THROUGH
THE AREA AFTER 16Z-18Z. WINDS WILL PICK UP SIGNIFICANTLY OUT OF
THE SOUTHWEST JUST AHEAD OF AND BEHIND THE COLD FRONT WITH WINDS
INCREASING TO AROUND 20 MPH WITH GUSTS 35 TO 45 MPH.

EXTENDED AVIATION OUTLOOK...ANOTHER SYSTEM WILL BE
APPROACHING/EFFECT THE AREA FRIDAY NIGHT/SAT WITH POSSIBLE IFR
CEILINGS/VSBYS FOR FRIDAY NIGHT/SAT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...BC
Hazardous weather outlook, Dec 9, 4:43 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
443 AM EST WED DEC 9 2009

GAZ040-063>065-077-SCZ016-018-022-025>027-029-030-035-036-038-041-
100945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-
KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-LEE-AIKEN-BARNWELL-ORANGEBURG-
CLARENDON-BAMBERG-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ028-031-037-100945-
RICHLAND-SUMTER-CALHOUN-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE CONGAREE RIVER AT
CAROLINA EASTMAN. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE
SANTEE RIVER AROUND TREZESVANTS LANDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-020-021-100945-
LANCASTER-NEWBERRY-FAIRFIELD-
443 AM EST WED DEC 9 2009

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM WILL DEVELOP IN THE GULF OF MEXICO ON
SATURDAY AND MOVE OFF THE CAROLINA COAST SATURDAY NIGHT. THIS
SYSTEM MAY BRING A CHANCE OF SOME BRIEF WINTRY PRECIPITATION TO
THE AREA FOR SATURDAY...BEFORE CHANGING TO ALL RAIN LATER IN THE
DAY. FOR NOW...THE MOST LIKELY SCENARIO WOULD BE RAIN MIXED WITH
SOME SLEET ON SATURDAY...CHANGING TO ALL RAIN BY SATURDAY NIGHT.
NO SLEET ACCUMULATION IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:21 AM ESTWind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond15 hr
Dec 9, 3:55 AM ESTDense Fog AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond2 hr
Dec 9, 5:29 AM ESTSevere Thunderstorm WarningCAELincoln76 min
Dec 9, 6:19 AM ESTSevere Thunderstorm WarningCAERichmond56 min
Dec 9, 7:03 AM ESTSevere Thunderstorm WarningCAEBurke57 min
Dec 9, 4:09 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Dec 9, 5:37 AM ESTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda68 min
Dec 9, 5:57 AM ESTTornado WarningCAEFairfield, Newberry48 min
Dec 9, 6:24 AM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster66 min
Dec 9, 6:34 AM ESTSevere Thunderstorm WarningCAEChesterfield41 min
Dec 9, 6:39 AM ESTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter66 min
Dec 9, 7:52 AM ESTSevere Thunderstorm WarningCAELee, Sumter23 min
Dec 9, 8:04 AM ESTFlash Flood WarningCAERichland36 min
Dec 9, 9:36 AM ESTAreal Flood WarningCAEClarendon6 days
Dec 9, 11:01 AM ESTRiver Flood AdvisoryCAELexington, Richland48 hr
Dec 9, 11:06 AM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda48 hr
Dec 9, 3:32 PM ESTRiver Flood WarningCAECalhoun, Richland3 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.